New but have a question: I have had osteoporosis... - Bone Health

Bone Health
3,057 members1,214 posts

New but have a question

Barjac
Barjac

I have had osteoporosis for many, many years without a problem, but now I have a very gravely throat, not exactly sore but unpleasant. Has any one else had this? Were you able to do anything about it? I need to clear my throat all the time.

Will be grateful for ideas and suggestions. I believe it can be a side effect of Alendronic Acid which is my treatment.

Thank you for reading this.

Barjac

13 Replies
oldestnewest

Interesting . I have been having the same symptoms! I have taken Alendronic acid for about 4 years. I would describe it as the mildest of sore throats which comes and goes. I sometimes feel like I have mucus in my throat and need to swallow. I thought I had picked it up from my grandchildren but I last saw them in February half term! I think it maybe a side effect of the drug. But I don’t feel that it is exactly the best time to be seeing a GP about it! I try to forget about it but it is a slight concern not knowing.

I should have included you in my reply to Msrti. Your symptoms sound very like mine! If you try to see if they are worse after taking the tablet it, it would be interesting to know what you think. I always swallow the tablet with lots of water and try to get it down as quickly as possible. For me it has really worked, I still have osteoporosis but if I have the tests the comment is always favorable.

I have a similar problem. I'm 74. . I had been on Alendronic Acid for 5 years but haven't taken for the past 2.

I mentioned it at the beginning of the year to my GP and had various checks which resulted in them saying it was due to acid reflux, They also found i had a Hiatus Hernia and a Shatzki Ring!

What caused it of course I suppose I will never know.

The medication (that did help!) we shouldn't take long term as it can affect the bones!!! I do take one about every 10 days which seems to help and Gaviscon.

Hidden
Hidden

Hello Barjac, I can't help you with osteoporosis as I am newly diagnosed. But for a sore throat gargling with a little tumeric powder and salt in warm water works wonders. Hope you feel better soon. X

Barjac
Barjac
in reply to Hidden

I would like to include Temujin , Met00, Messyme17 and karmel in this reply who all kindly answered my post. Thank you.

I have been taking Alendronic acid for at least thirty years, including the one year off. I am 88.

The gravelly throat has been with me for several years, it’s not really sore but I have to keep clearing my throat and it sometimes affects my speech. It has worried me recently because of the corona virus, but as I have been self isolating for 34 days and haven’t developed a persistant cough or fever I don’t think it can be the virus.

The list of side effects, when googled does give throat problems but doesn’t enlarge on it.

Recently I have tried to observe wether it is worse on the days after I take my once a week tablet. Also treating it by gargling with salt water which helps a bit. Next time I will add a little turmeric to the water too. X

Met00
Met00
in reply to Barjac

I have similar throat problems, but don't take osteoporosis meds. I've had the problem for years and at one point had a camera down my throat to check it out. I was told one possible cause was silent reflux (in other words, you wouldn't know you had reflux). Allergies can cause it too, as I'm sure can a number of other things.

Be careful people, this could be a Covid19 symptom? Many people have minor symptoms, including sore throat and pain on swallowing without getting seriously ill or showing other signs. You could be infectious.

Met00
Met00
in reply to Temujin

From what I've heard, this is a fairly common mild symptom of Covid-19, but can also be due to a variety of other viruses. I agree with you Temujin, we need to assume it's Covid-19 at the moment and self-isolate accordingly. I'm doing that this week for the same reason, as I had a sore throat and felt very tired at the weekend.

I am on Risadronate and have been having an off/on sore throat for well over a month now and it lasts about a day. I keep thinking I am coming down with a cold or the covid19 virus. I think the cause of my sore throat is catarrh. I don't eat any dairy foods which can be mucus producing, I was wondering if this is could be a bisphosphonate side effect.

It sounds like irritation from reflux. A common thing when taking oral bisphosphanates like you are. You will have to change to something else.

I am pretty sure I don’t have reflux, but I will look into it.

karmel
karmel
in reply to Barjac

I think you would know if you had reflux (is reflux the same as acid reflux?) I remember an appointment I had with the doctor about my IBS and she dismissed it as my having acid reflux - even though I didn't have any of the symptoms related to that.

If you have been on aledronic acid for many years you need to consider whether it's time to stop taking it. More modern recommendations are for two or at most three years, in order to avoid brittle bones.

You may also like...